Fluorquinolones in children

Central nervous system toxicity is the second most common toxicity of fluoroquinolones* (gastrointestinal toxicity is most common) but the vast majority of reports are in adult patients (reflecting the typical usage of the drugs). Only two case reports of levofloxacin neurotoxicity in pediatric patients have been published. In the first case, a previously healthy 13-year-old girl was treated with oral levofloxacin for acute bronchitis and developed delirium two hours after her first dose. The drug was immediately discontinued and she recovered gradually over the next four days (Med J Armed Forces India 69:404, 2013). More recently, a 2-year-old girl with neuroblastoma was begun on levofloxacin prophylaxis prior to stem cell transplantation. Drug administration late in the evening was consistently associated with agitation, confusion, and hallucinations. Altering the time of administration to earlier in the evening resulted in disappearance of symptoms, while incidental rechallenge with a dose late in the evening led to symptom recurrence (J Clin Psychopharmacol 36:737, 2016).

CNS side effects of fluoroquinolones are poorly understood. Symptoms range from headache, dizziness, and insomnia to delirium, psychosis, and seizures. Among the fluoroquinolones the relative potential for CNS toxicity seems to be: Norfloxacin > ciprofloxacin > ofloxacin > gemifloxacin > levofloxacin > moxifloxacin

One proposed mechanism is inhibition of the binding of GABA (gamma-aminobutyric acid), an inhibitory neurotransmitter, to its receptors (the same mechanism associated with beta-lactam neurotoxicity). The drugs may also activate excitatory N-methyl-D-aspartate receptors. Coadministration of fluoroquinolones with certain NSAIDs may potentiate seizure risk, and the ability of some fluoroquinolones to inhibit CYP450 enzymes can result in toxic concentrations of certain epileptogenic drugs. As fluoroquinolone usage in pediatrics increases, it is important for clinicians caring for younger patients to be aware of this potential toxicity (Clin Infect Dis 41(suppl 2):S144, 2005; Br J Clin Pharmacol 72:381, 2011).